Texas, 2016

Hail and Damaging Winds in Texas, July 14, 2016

July 14, 2016 · NWS AMA · 10 events in 3 counties and zones

A quasi-stationary front was draped across the central TX Panhandle. In a moderate-high CAPE, high shear environment, areas along and south of the quasi-stationary front developed convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A quasi-stationary front was draped across the central TX Panhandle. In a moderate-high CAPE, high shear environment, areas along and south of the quasi-stationary front developed convection. Numerous outflow boundaries were generated which allowed the storms to move in multiple directions. Large hail was the main outcome of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 14, 5:47 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 14, 5:47 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT THU JUL 14 2016

.AVIATION...
00Z TAF Cycle

A stationary front from the eastern to south central Texas Panhandle
will be a focus for isolated to scattered convection this evening.
The Amarillo TAF site has the best chance for any convection and
included a TEMPO group from 02Z to 06Z Friday. The Dalhart and Guymon
TAF sites could possibly see some convection move southeast out of
northeast New Mexico and southeast Colorado later this evening...and
did include a TEMPO group between 01Z and 06Z Friday just in case.
VFR conditions will prevail through 00Z Saturday at all three TAF
sites. Northeast to east winds 10 to 20 knots with some higher gusts
will veer around to the southeast and south after 16Z to 19Z Friday.

Schneider

&&

.PREV DISCUSSION... /Issued 347 PM CDT THU JUL 14 2016/

SHORT TERM...
A multitude of wind directions across the Panhandle have led to a
series of meso-boundaries draped across the region. Current
observations show a range of temperatures from the mid to upper 80s
across the NW TX panhandle and OK panhandle to lower and mid 90s
across the rest of the region. Dewpoint temperatures are
approaching 70 across the eastern TX panhandle. Areas across the
southeastern TX panhandle is the current area of interest for
convection as we get further into the afternoon and evening hours.
Southeasterly flow across the SE TX panhandle is advecting
moisture along a westward progressing boundary into the central
panhandle. In-conjunction with the meso-boundary across the
eastern and central TX panhandle, cumulus clouds are developing
across the front range of CO and NM with some convection expected
to develop which may move into the western OK and perhaps far
northwestern TX panhandle as we go into the evening hours. Some
showers and thunderstorms may linger into the overnight across far
eastern areas along the meso-boundaries later tonight. Low temps
for tonight will range from the upper 60s to lower 70s.

LONG TERM...
Upper level analysis across CONUS reveals a closed low moving into
the Pac NW while mostly zonal flow continues across the Plains.
Models are in fairly good agreement on a 500mb shortwave moving
through the flow Friday afternoon. A vort max will develop in
response to some modest upper level divergence as the wave moves
through.

At the surface... lingering low clouds and perhaps a few showers may
exist over portions of the OK/TX Panhandles Friday morning. These
clouds should burn off through late morning allowing for some mixing
and temperatures should rise fairly quickly into the 90s. Model sfc
dew points will be in the low to mid 60s across most of the area.
Depending on where any residual outflow boundaries are located from
Thursday evening convection will be a focus for initiation. High
res models show cap eroding by mid afternoon with at least a few
storms popping up around 21z in our western zones, then pushing
east across the area. MLCAPE values should be reasonable...with
values up to 2000 j/kg. The best shear will be along the edge of
the zonal jet along the OK panhandle with values near 40kts.
Moreover...strong to severe storms will be possible with anything
that does develop with large hail and wind being the main threat.
Later Friday evening...models show a possible MCS moving in from
western KS as aforementioned upper level support moves in. At this
time is looks like this feature may clip our northeastern zones.
Storm chances will then decrease through Saturday morning.

The period from Sunday and beyond looks mostly dry and hot as ridge
of high pressure pushes further east and north. At this time models
center the high over KS/OK by early next week. This should help
maintain some easterly component to the surface winds during the
afternoons which may help mitigate extremely anomalous high
temperatures. However...it will be very hot regardless with highs
in upper 90s to low 100s.

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Deaf Smith...Randall.

OK...None.

&&

11/10
Hazardous weather outlook, Jul 14, 5:37 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT THU JUL 14 2016

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
637 PM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

POTENTIALLY DANGEROUS HEAT IS EXPECTED ACROSS THE SOUTHWESTERN TEXAS
PANHANDLE TODAY...WHERE HIGH TEMPERATURES WILL CLIMB INTO THE 105 TO
110 DEGREE RANGE.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT...WITH THE HIGHEST CHANCES ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 1 AM CDT FRIDAY FOR THE SOUTHEASTERN TEXAS PANHANDLE. SOME
STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS TO 75
MPH AND HAIL NEAR HEN EGG SIZE AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES FRIDAY AND FRIDAY NIGHT. A FEW STORMS COULD BECOME STRONG
TO SEVERE...WITH DAMAGING WIND GUSTS AND HAIL NEAR QUARTER SIZE AS
THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE SHOULD BE READY FOR ACTIVATION.

SCHNEIDER

In the hours before

Special weather statement, Jul 14, 5:28 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT THU JUL 14 2016

TXZ018-142345-
ARMSTRONG TX-
628 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG COUNTY
UNTIL 645 PM CDT...

AT 628 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF WAYSIDE...OR 18 MILES SOUTHWEST OF CLAUDE. THIS STORM
WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3479 10162 3496 10162 3504 10138 3476 10136
TIME...MOT...LOC 2328Z 259DEG 3KT 3488 10155

BRB/LFM
Special weather statement, Jul 14, 5:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT THU JUL 14 2016

TXZ013-150000-
CARSON TX-
632 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON COUNTY UNTIL
700 PM CDT...

AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITE DEER...OR 13 MILES WEST OF PAMPA...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE DEER AND SKELLYTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3548 10134 3563 10125 3563 10112 3560 10108
      3542 10109 3536 10116
TIME...MOT...LOC 2332Z 217DEG 10KT 3549 10120

BRB/LFM

The radar

The Amarillo radar (KAMA), 61 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carson

When
July 14, 5:50 PM CST
Where
Carson County, Skellytown
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.570, -101.180

Hail, Armstrong

When
July 14, 6:24 PM CST
Where
Armstrong County, 3.85 mi NNE of Wayside
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.830, -101.520

Hail, Carson

When
July 14, 6:25 PM CST
Where
Carson County, 1.13 mi W of Groom
Measured
1.75 in hail
Reported by
Public
Coordinates
35.200, -101.120

Thunderstorm Wind, Carson

When
July 14, 6:29 PM CST
Where
Carson County, 4.52 mi W of Groom
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.180

Hail, Carson

When
July 14, 6:31 PM CST
Where
Carson County, 1.13 mi W of Groom
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.200, -101.120

Hail, Carson

When
July 14, 6:35 PM CST
Where
Carson County, 7.37 mi E of Conway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.250

Thunderstorm Wind, Carson

When
July 14, 6:35 PM CST
Where
Carson County, 7.37 mi E of Conway
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.210, -101.250

Hail, Armstrong

When
July 14, 6:43 PM CST
Where
Armstrong County, 3.85 mi NNE of Wayside
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.830, -101.520

Hail, Armstrong

When
July 14, 7:00 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.030, -101.190

Hail, Randall

When
July 14, 7:36 PM CST
Where
Randall County, 0.89 mi NW of Lake Tanglewood
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.070, -101.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653010, 653011, 653012, 653013, 653014, 653015, 653016, 653017, 653018, 653019.